Single Blog Title

This is a single blog caption
Cause Alopecia

Do Medications Cause Alopecia?

//
Posted By
/
Comment0
/
Categories
Alopecia, also called hair loss, affects both men and women. Sometimes medications cause hair to fall out, as do health problems and genetics. When you stop using medications that cause your hair to fall out, sometimes the hair grows back.

Do Medications Cause My Hair To Fall Out?

Cause AlopeciaAs said before, some medications cause alopecia. Sometimes the hair loss is temporary and your hair grows again when you adjust to your dose or stop using the drug. Also, the alopecia occurs when the medications damage your hair follicles, disrupting hair growth.

Two types of medications are known to cause alopecia, including:

  • Telogen effluvium, a short-term loss that occurs in the resting phase of the follicle with continuing new hair growth
  • Anagen effluvium, longer-term loss also affecting thinning or loss of body hair, eyebrows and eyelashes in the hair’s new growth phase

If you worry about alopecia or other effects of your medication, talk to your prescribing doctor before starting use. Also talk to your physician if you notice your hair thinning while taking a medication. Also, sometimes you have multiple medications to choose from for treatment of a particular condition and can change to one that does not affect your hair.

Medications that Cause Alopecia

Some medications that cause alopecia as a side effect in some people include:

Vitamin A
Taking high doses of this vitamin and other drugs derived from it can cause alopecia.

Acne Medications
Accutane (isotretinoin) and Retin-A (tretinoin) are two common acne medications that cause hair loss and other serious side effects in some people.

Antibiotics
Antibiotics are helpful medications when you have an infection. But they can also thin your hair temporarily. They sometimes deplete your hemoglobin and vitamin B, stopping hair growth. When your hemoglobin drops, you experience anemia, too.

Antifungal Medication
Voriconazole antifungal medication causes alopecia in some people.

Anti-Clotting Medications
Anti-clotting drugs thin the blood and prevent clotting and problems for people with certain health issues, such as heart conditions. Also called anticoagulants, this category of drugs include heparin and warfarin. At about three months of taking these drugs, you can experience alopecia.

Cholesterol Medication
When you have high cholesterol, your doctor prescribes statin medications like atorvastatin or simvastatin, also called Lipitor and Zocor. These drugs frequently cause thinning hair or alopecia.

Immunosuppressants
If you suffer an autoimmune condition like rheumatoid arthritis or lupus, you can experience hair loss when using immune-suppressing drugs. Some of these medications are methotrexate, cyclophosphamide (Cytoxan), leflunomide (Arava) and etanercept (Enbrel).

Anticonvulsants
Seizure prevention medications like trimethadione (Tridone) and valproic acid (Depakote) cause alopecia in some people.

Blood Pressure Medications
Blood pressure medications called beta blockers can thin your hair. These drugs include:

  • Atenolol (Tenormin)
  • Metoprolol (Lopressor)
  • Nadolol (Corgard)
  • Propranolol (Inderal and Inderal LA)
  • Timolol (Blocadren)

Other blood pressure medications, ACE inhibitors, also have the hair loss effect for some people. These medications include:

  • Captopril (Capoten)
  • Enalapril (Vasotec)
  • Lisinopril (Prinivil, Zestril)

Mood Stabilizers and Antidepressants

Some depression and mood stabilization medications cause a percentage of patients to lose hair or experience thinning hair. These medications include:

  • Amitriptyline (Elavil)
  • Fluoxetine (Prozac)
  • Paroxetine hydrochloride (Paxil)
  • Protriptyline (Vivactil)
  • Sertraline (Zoloft)

Weight Loss Drugs
Phentermine and other weight loss drugs sometimes cause hair loss. But many patients who take these drugs as part of dieting also lose hair from nutrient deficiency or other health problems.

Gout Medications
Gout prescriptions like Zyloprim and Lopurin can cause some hair loss. The generic name for these drugs is allopurinol.

Chemotherapy
Cancer and autoimmune disorder patients requiring chemotherapy often expect hair loss. The drugs used for chemotherapy typically cause anagen effluvium, leading patients to lose their body hair, scalp hair, eyebrows and eyelashes. Most people grow their hair back after ending treatment.

Hormone Therapy
In both males and females, hormone therapy replaces hormones their bodies no longer produce at optimum levels, such as testosterone in men and estrogen in women. Also, these medications list alopecia as a potential side effect. Anabolic steroids used for muscle development also cause hair loss. For some individuals, the hair loss is permanent. For example, when taking testosterone therapy for low-T, men can experience male pattern baldness.

What to Do If You Experience Alopecia

If you experience hair loss because of a prescribed drug, talk to your doctor. Also, do not stop taking the medication without speaking with your physician, first. Also, in many cases, this loss is temporary or you can change medications or dosage to address the problem. But if you notice your hair does not grow back to its former thickness or you experience long term baldness, you probably need a specialist’s help.

In Raleigh and Apex, North Carolina, AZ Hair Restoration provides men from all over the U.S. with alopecia treatment. Some types of treatment provided by Dr. Arthur Zacco and his team include:

AZ Hair Restoration offers virtual consultations and visits in their Raleigh area offices. Lastly, to schedule your appointment, call 919-615-0577 for Raleigh and 919-830-3778 for Apex.

  • Skype
  • FaceTime
  • Add To Your Contacts
  • Add To Your Contacts